Hi! My name's Martin and Im writing from Poland. The reason why Im here is that I have problems with my hormones 5 years ago I had a small part of the right lobe removed due to a nodule which was struma nodosa so wasn't cancerous. After the surgery I have been put on levothyroxine 50mg. However, the endo who evaluated me forgot to mention that I should take it in the morning, at least an hour before my breakfast. So after 2 years my TSH was around 9 and the dosage was increased to 75mg, but still I didn't know (at that time) how I should take the pill. After the next year I changed endo and finally got the information how the pill should be taken. My TSH dropped to 2.2-2.5 so everything looked okay. However, I started to observe some strange symptoms during the last year: heart palpitations and flutters (those arrythmias often happened after the physical activity- I have always been an active person), panic attacks, high pulse (above 90), and tremendeous sweating. I thought that maybe it's my psyche and nerves due to stress but it wasn't. About a month ago, I checked for the first time in my life FT3 and 4 levels. The results were:
FT3- 3.89 (2.02-4.4)pg/ml
FT4- 1.84 (0.93-1.7)ng/ml
I was convinced that levothyroxine was overdosed, so I started taking smaller dosage. It was a month ago and I started to feel much better. After two weeks I didnt have any panic attacks or palps so I decided to go back to the gym (after a year). However, during physical exercise I still had strong palps, I was taken to the ER from the gym as I had 10 minute flutters and palps (It never happened, I always had them but they lasted seconds). EKG was normal, blood gas also good, however I had low potassium. I got potassium drip (I.V.) and everything got back normal.
It is generally best to take the medication on an empty stomach but the key is consistently and taking it the same way every day. Your T4 level was a little bit high but within normal T3 and TSH; you may be sensitive to medications and targeting a TSH in the 3-5 range may be reasonable. But looking into other reasons for the low potassium (this simply could have been dehydration) and palpitations may be necessary if you continue to have symptoms.
And now my questions. What do you think of my symptoms? Can an overdose of levothyroxine (as FT4 level suggest) be responsible for heart palps, sweating and low potassium? What should I do now? I stopped taking levothyroxine right now as I have never had any problems with my heart or whatsoever. I hate those palps cause they destroy my life. How can I adjust levothyroxine and what tests should I do if the TSH is normal but symptoms are rather hyper. Help!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.